Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Albuquerque, NM

June 20, 2002De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2002, 3:31 PM MDT for De Baca County, New Mexico. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 3:31 PM MDT (21:31 UTC)
Expired
Jun 20, 2002, 4:30 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County De Baca County, NM

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:47 PM MDTHail 0.75Ft Sumner, NM
Jun 20, 4:00 PM MDTHail 1.25Ft Sumner, NM
Jun 20, 4:00 PM MDTHail 0.88Ft Sumner, NM
Jun 20, 4:30 PM MDTHail 1Ft Sumner, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr
Jun 20, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4315 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 202131
SVRABQ
NMC011-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DE BACA COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 430 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF FORT SUMNER...MOVING NORTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER FORT SUMNER AT 355 PM MDT
  6 MILES EAST OF SUMNER LAKE AT 430 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3416 10429 3432 10404 3474 10417 3468 10441
          3456 10446

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT THU JUN 20 2002

PWS ON THE INCREASE ACROSS MUCH OF NM AND CONVECTION (WITH SEVERE
POTENTIAL) UNDERWAY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN...ADJACENT HIGHLANDS AND EASTERN PLAINS. MOISTURE TAP OBVIOUS
ON WV IMAGERY...AS AN UPPER LOW PUSHES INTO CENTRAL CA AND THE RIDGE
AXIS OVERHEAD BREAKS DOWN A BIT. SE LOW LEVEL FLOW TO WORK FURTHER
WEST OVERNIGHT WITH THE AIDE OF CONVECTIVE OUTFLOWS. EAST GAP WINDS
EXPECTED TONIGHT AS A RESULT ALONG THE CENTRAL MOUNTAIN CHAIN. AM
EXPECTING ANOTHER ROUND OF DAYTIME HEATING TRIGGERED SHOWERS AND
THUNDERSTORMS TOMORROW...FROM THE DIVIDE EASTWARD WHERE DEWPOINT
TEMPS WILL BE IN THE 50S TO MID 60S AND PWS WILL BE 0.65 OR GREATER.
BEST CHANCES FOR PRECIP OVER THE NEXT 36-48H WILL BE ALONG THE EAST
SLOPES OF THE SANGRES AND OVER THE NORTHEAST HIGHLANDS.

THE PREMENTIONED UPPER LOW WILL OPEN UP AND LIFT OUT TO THE ENE OVER
THE NEXT 48H...BRINGING SOME DRIER AIR ACROSS THE WESTERN HALF OF NM.
THE EASTERN HALF WILL RETAIN A SOUTHERLY LOW LEVEL FLOW AND AMPLE
MOISTURE TO SET OFF ANOTHER ROUND ON SATURDAY. AN UPPER HIGH IS
FORECAST TO BUILD OVER NORTHERN MEXICO ON SATURDAY AND THEN EXPAND
INTO AZ/NM/CO/UT FROM SUNDAY THROUGH TUESDAY. WILL KEEP POPS OUT OF
THE FORECAST FOR THIS TIME PERIOD THANKS TO THIS HIGH PUTTING A LID
ON THINGS. TEMPS SHOULD BE ABOVE NORMAL DURING THIS TIME PERIOD AS
WELL. A QUICK LOOK AT THE LATEST MRF/ECMWF SHOWS THIS BIG OL HIGH
HANGING AROUND THROUGH THURSDAY. WILL GO ALONG WITH THIS SOLUTION FOR
NOW. CA

ABQ BU 066/093 065/094 064 50122
SAF BU 054/090 054/091 052 50233
TCC BB 068/097 068/097 067 50322

.ABQ...SEVERE THUNDERSTORM WATCH 448 THROUGH 800 PM....

In the hours before

Local storm report, Jun 20, 2:06 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
206 PM MDT THU JUN 20 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    CERRILLOS                 NM   .75 INCH HAIL
06/20/02   SANTA FE                       REPORTED BY PUBLIC

JLP
Local storm report, Jun 20, 2:36 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
236 PM MDT THU JUN 20 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    TAIBAN                    NM   .88 INCH HAIL
06/20/02   DEBACA                         REPORTED BY PUBLIC

0235 PM    HOLMAN                    NM   .75 INCH HAIL
06/20/02   MORA                           REPORTED BY PUBLIC

JLP
Local storm report, Jun 20, 2:42 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
242 PM MDT THU JUN 20 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    6 S  FORT SUMNER          NM   1.50 INCH HAIL
06/20/02   DEBACA                         REPORTED BY PUBLIC

JLP
Local storm report, Jun 20, 2:49 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
249 PM MDT THU JUN 20 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    7 SE FORT SUMNER          NM   1.00 INCH HAIL
06/20/02   DEBACA                         REPORTED BY PUBLIC

JLP
Local storm report, Jun 20, 3:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
315 PM MDT THU JUN 20 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    CUERVO                    NM   .75 INCH HAIL
06/20/02   GUADALUPE                      REPORTED BY PUBLIC

JLP
Local storm report, Jun 20, 3:24 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
324 PM MDT THU JUN 20 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    OJO FELIZ                 NM   .88 INCH HAIL
06/20/02   MORA                           REPORTED BY PUBLIC

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:23 PM MDTSevere Thunderstorm WarningABQTorrance37 min
Jun 20, 1:27 PM MDTSevere Thunderstorm WarningABQSanta Fe48 min
Jun 20, 2:17 PM MDTSevere Thunderstorm WarningABQSanta Fe43 min
Jun 20, 2:21 PM MDTSevere Thunderstorm WarningABQDe Baca24 min
Jun 20, 2:30 PM MDTSevere Thunderstorm WarningABQMora45 min
Jun 20, 2:45 PM MDTSevere Thunderstorm WarningABQDe Baca45 min
Jun 20, 3:02 PM MDTSevere Thunderstorm WarningABQGuadalupe28 min
Jun 20, 3:15 PM MDTSevere Thunderstorm WarningABQMora45 min
Jun 20, 3:34 PM MDTSevere Thunderstorm WarningABQGuadalupe26 min
Jun 20, 3:37 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jun 20, 3:51 PM MDTSevere Thunderstorm WarningABQColfax54 min
Jun 20, 3:54 PM MDTSevere Thunderstorm WarningABQColfax66 min
Jun 20, 4:03 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min
Jun 20, 4:17 PM MDTSevere Thunderstorm WarningABQHarding43 min
Jun 20, 4:26 PM MDTSevere Thunderstorm WarningABQDe Baca64 min
Jun 20, 4:41 PM MDTSevere Thunderstorm WarningABQMora34 min
Jun 20, 4:54 PM MDTSevere Thunderstorm WarningABQLincoln51 min
Jun 20, 4:57 PM MDTSevere Thunderstorm WarningABQGuadalupe63 min
Jun 20, 5:10 PM MDTSevere Thunderstorm WarningABQChaves65 min
Jun 20, 5:19 PM MDTSevere Thunderstorm WarningABQHarding26 min
Jun 20, 5:43 PM MDTSevere Thunderstorm WarningABQUnion47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.